Alabama, 2004

Lightning Strike in Alabama, June 16, 2004

June 16, 2004 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 6:50 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 16, 6:50 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT WED JUN 16 2004

.SYNOPSIS...LAST HURRAH FOR THE THUNDERSTORMS THIS EVENING...BEFORE
WE REVERT BACK TO A TYPICAL SUMMERTIME PATTERN.  BERMUDA HIGH WILL
BUILD EAST AS HEIGHT RISES TO OUR WEST OPEN THE DOOR.  HEIGHT
RISES WILL RESULT IN WARMER TEMPERATURES...LOW 90S LOOK LIKELY AND
IT WOULDNT SURPRISE ME TO SEE A FEW LOCALIZED AREAS NEAR 95.

PWS BACK OVER 2 INCHES THIS AFTERNOON...BUT PROBABLY DUE TO TS
PROXIMITY. SHOULD SEE A DRYING TREND AT ALL LEVELS.  NEVERTHELESS...
INTENSE HEATING WILL LIKELY LEAD TO AFTERNOON TYPE THUNDERSTORMS.
THROUGH THE WEEKEND ITS HARD TO PICK OUT ANY PARTICULAR DAY WHEN
POPS WILL BE MAXIMIZED...BUT EARLY NEXT WEEK CHANCES SHOULD
INCREASE AGAIN.  GFS HINTING AT A STALLING FRONT TO OUR NORTHWEST...
POSSIBLY INTO NORTHWESTERN AL SUNDAY NIGHT/EARLY MON.  NOT BITING
ON THIS SCENARIO YET...MAINLY FOR CLIMATOLOGICAL REASONS.
NEVERTHELESS...FLOW WILL GRADUALLY TURN MORE
SOUTHWESTERLY EARLY NEXT WEEK AS THE AMPLIFIED RIDGE UP THE PACIFIC
COAST BREAKS DOWN...SENDING IMPULSES ACROSS THE GREAT BASIN...AND
EVENTUALLY ACROSS THE CENTRAL ROCKIES.

&&

.SHORT TERM...HOT AND HUMID WITH AFTERNOON THUNDERSTORMS (30%)
VIRTUALLY EVERY DAY THROUGH THE WEEKEND.  SEABREEZE MAY BECOME A
PLAYER FOR OUR SOUTHERN ZONES BY SATURDAY...INCREASING CHANCES
SLIGHTLY.

 &&

.LONG TERM...BY MONDAY OR TUESDAY...EXPECTING SLIGHTLY BETTER RAIN
CHANCES...ALONG WITH A RETURN BACK TO SEASONALLY NORMAL TEMPS
(UPPER 80S AS OPPOSED TO LOW AND MIDDLE 90S).

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 75 90 73 91 73 / 40 30 30 30
MONTGOMERY 76 91 74 92 74 / 30 40 30 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

12
Hazardous weather outlook, Jun 16, 12:09 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT WED JUN 16 2004

ALZ011>015-017>050-171800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
109 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING.
A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE WIND GUSTS
OVER 30 MPH OR SMALL HAIL.  HOWEVER...NO WIDESPREAD OR ORGANIZED
AREAS OF SEVERE WEATHER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 7:05 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT WED JUN 16 2004

ALZ022-023-031-032-170145-
GREENE-HALE-PICKENS-TUSCALOOSA-
805 PM CDT WED JUN 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE...PICKENS...
TUSCALOOSA AND NORTHWESTERN HALE COUNTIES UNTIL 845 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL IS
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES WEST OF ELROD TO EUTAW...MOVING
NORTHEAST AROUND 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
UNION...EUTAW...KNOXVILLE...MOUNDVILLE AND ELROD THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tuscaloosa

When
June 16, 7:35 PM CST
Where
Tuscaloosa County, Tuscaloosa
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

A Tuscaloosa police officer was struck by lightning while attending to a car accident. The officer was at the intersection of I-20 and McFarland Blvd. The officer suffered minor injuries that did not appear life threatening.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410271.